Featured Articles

NCLEX Sample Questions: Seizure Disorders and Lithium Levels


  • Print Page

1. The client is prescribed carbamazepine (Tegretol) for a seizure disorder. The nurse cautions the client to avoid taking which of the following types of medications that could cause a fatal reaction with this medication?

a. Nonsteroidal anti-inflammatory drugs (NSAIDs)
b. Opioid analgesics
c. Skeletal muscle relaxants
d. Monoamine oxidase inhibitors (MAOIs)


2. The client taking lithium carbonate (Eskalith) is having a difficult time walking, is confused, agitated and is complaining of blurred vision. The nurse checks the lithium level drawn earlier in the day, expecting the level to be within which of the following ranges?

a. 0.5 to 0.8 mEq/L
b. 1.2 to 1.5 mEq/L
c. 1.5 to 1.8 mEq/L
d. 2.0 to 3.0 mEq/L



 

Answers:

1. d.
Rationale: Tegretol is contraindicated within fourteen days of taking MAOIs because this can lead to a fatal reaction. The other drug classes listed do not have this interactive effect with carbamazepine. NSAIDs are used to treat inflammation and pain, while opioid analgesics and skeletal muscle relaxants are drug classes that exert an effect on the central nervous system.

2. d.
Rationale: The symptoms listed are those of lithium toxicity, and are seen when the serum level is 2 to 3 mEq/L.